Montana, 2009

Damaging Winds and Heavy Rain in Montana, May 24, 2009

May 24, 2009 · NWS GGW · 6 events in 1 county or zone

A localized wind gust occurred at Duck Creek near Fort Peck Lake. Most of the thunderstorms brought localized heavy rain to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A localized wind gust occurred at Duck Creek near Fort Peck Lake. Most of the thunderstorms brought localized heavy rain to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 24, 2:06 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, May 24, 2:06 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
306 PM MDT SUN MAY 24 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
PLENTIFUL SUBTROPICAL MOISTURE/CLOUDS ALOFT SEEN HEADING INTO E
MT FROM THE SW ON SATELLITE CHANNELS THIS AFTERNOON. THIS
ENTRAINED INTO SHORTWAVE UPPER TROUGH THAT HAS A CIRCULATION CENTER
OVER E OR. A TONGUE OF 50+ SURFACE DEW POINTS HAS MOVED N INTO E
MT JUST AHEAD OF THE INVERTED SURFACE LOW SYSTEM. INVERTED TROUGH
BECOMING THE FOCUS OF TSTORMS AND HAS DEVELOPED A DISTINCTIVE COLD
FRONT BOUNDARY...70S AHEAD OF IT...50S BEHIND IT.

THIS WHOLE SYSTEM MOVES ACROSS NE MT TONIGHT WITH MODELS SHOWING
INCREASING LIFT AND MOISTURE. WHILE MODELS SHOW LESS DISTINCTIVE
VORTICITY THERE IS MODERATELY STRONG LARGE-SCALE SURFACE AND UPPER
DYNAMICS...PRECIP WATER CLIMBS TO AS HIGH AS 1.2 INCHES THIS EVE.
THE MOST UNSTABLE AIR IS THIS AFTERNOON THOUGH...QUICKLY BECOMES
LESS UNSTABLE BEHIND THE COLD FRONT. WITH RELATIVELY WEAK FLOW
ALOFT...THE STRONGER CONVECTION WILL RESULT IN SOME SIGNIFICANT
RAINMAKING STORMS. MODELS NOT IN REAL GOOD AGREEMENT WITH QPF
DETAILS...BUT COULD EASILY BE A FEW SPOTS UP TO AN INCH. COULDNT
RULE OUT AN ISOLATED SEVERE HAIL PRODUCER IN THE MOST UNSTABLE AIR
EARLY THIS EVE JUST AHEAD OF SURFACE TROUGH...BUT WILL NOT MENTION
SEVERE IN FORECAST...BUT WILL MENTION HEAVY RAINFALL.

THE AIRMASS BECOMES NEARLY SATURATED WITH WIDESPREAD MEAN
RELATIVE HUMIDITY OVER 95 ACROSS THE CWA TONIGHT AND INTO MON MORN.
PRECIP ENDS IN OUR E LATE TONIGHT/MON MORN WITH CLEARING SKIES
FROM THE NW. EXPECT ENOUGH WIND AND DRIER LOW LEVEL ADVECTION BY
MORN TO PREVENT FOG THOUGH. THIS DRIER AND MORE STABLE N FLOW WILL
BRING PARTIAL CLEARING AND SLIGHTLY COOLER AIR TO CWA MON. EXPECT
THAT ANY AFTERNOON SHOWERS TO BE TOO ISOLATED...ABOUT 10 PCT...TO
MENTION IN WORDED PRODUCTS.

UPPER RIDGING STARTS TUE ALONG WITH LOW LEVEL WARM ADVECTION IN S
WINDS DURING THE AFTERNOON AND PLENTIFUL SUNSHINE WITH MEAN RH
DROPPING BELOW 40 PCT. SIMONSEN

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
NOT TOO MANY CHANGES BEING MADE TO GOING FORECAST. 12Z EC HOLDING
ONTO THE UPPER RIDGE LATE IN THE WEEK WHILE THE GFS TRYING TO BRING
A STRONG COLD FRONT THROUGH THE AREA LATE SATURDAY. WITH MODEL
UNCERTAINTY CONTINUING...SIDED WITH THE PERSISTENT DRY FORECAST FOR
NOW. OTHERWISE...DID RAISE TEMPS A BIT FOR FRIDAY AS NEW MODEL
DATA IS SHOWING WARMER TEMPS. JAMBA

PREVIOUS DISCUSSION...
ONCE AGAIN NOT A LOT TO DISCUSS AS A RELATIVELY BENIGN EXTENDED
PERIOD STILL LOOKS TO BE UPCOMING. UPPER FLOW STARTS OUT TUESDAY
NIGHT ZONAL THEN BEGINS TO VEER NORTHWEST ON WEDNESDAY IN RESPONSE
TO A RIDGE BUILDING OVER THE WEST COAST INTO THE INTERMOUNTAIN
WEST REGION. THIS RIDGE IS THEN EXPECTED TO GRADUALLY STRENGTHEN
AND MOVE EAST WITH ITS AXIS ABOUT OVER EASTERN MONTANA SATURDAY
ACCORDING TO THE ECMWF. THE GFS BEGINS TO DEPART FROM THE ECMWF
ROUNDABOUT FRIDAY AFTER BEING IN GOOD AGREEMENT. THE GFS MOVES A
RELATIVELY WEAK UPPER LOW ACROSS CANADA WHICH FLATTENS THE RIDGE
CONSIDERABLY FRIDAY THEN SWINGS THE ASSOCIATED UPPER TROF THRU
NEXT SUNDAY AFTER PUSHING A COLD FRONT THRU LATE SATURDAY. THIS
RESULTS IN MUCH COOLER TEMPERATURES EXPECTED FOR NEXT WEEKEND THAN
WHAT THE ECMWF INDICATES. THE GFS SOLUTION DOES SEEM A BIT DUBIOUS
IN ITS RATHER RAPID DETERIORATION OF THE RIDGE WITH SUCH A WIMPY-
LOOKING LOW. WILL NOT THROW ALL OF THE EGGS INTO THE ECMWF BASKET
THO AND KEEP THE FORECAST TRENDED MORE ALONG THE LINES OF THE
ECMWF BUT TEMPER THE TEMPERATURES A BIT GIVEN THE COOLER GFS
SOLUTION. EITHER WAY THINGS APPEAR DRY AND MILD THRU SATURDAY. THE
GFS SOLUTION COULD LEAD TO SOME PRECIPITATION NEXT WEEKEND SHOULD
ITS SURFACE FRONT/UPPER TROF PASSAGE COME ABOUT. HOWEVER FOR NOW
WILL KEEP THE FORECAST DRY ALONG THE LINES OF THE ECMWF SOLUTION
AS RIGHT NOW IT SEEMS MORE LOGICAL.

&&

.AVIATION...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE DEVELOPING
INTO THE EVENING. CONDITIONS MAY BRIEFLY DROP TO IFR/MVFR IN
SHOWERS OR STORMS WITH WIND POTENTIALLY BECOMING BRIEFLY STRONG
AND GUSTY. SCATTERED SHOWERS ARE EXPECTED TO CONTINUE TONIGHT WITH
THE CONTINUED THREAT FOR LOWERED CEILINGS AND VISIBILITIES
DROPPING CONDITIONS TO IFR/MVFR. AN EAST TO SOUTHEAST WIND WILL
PREVAIL THRU THE EVENING HOURS WITH SPEEDS 10-20 KT THIS AFTERNOON
INTO THE EVENING. A WIND SHIFT TO NORTHWEST WILL OCCUR TONIGHT.
VFR CEILINGS ARE EXPECTED TO RETURN BY AFTERNOON MONDAY ALTHO A
NORTH WIND 15-20 KT IS EXPECTED IN THE AFTERNOON AND EARLY
EVENING.  /JAMBA

&&

.CLIMATE...
THRU THE FIRST 23 DAYS OF MAY THE TEMPERATURE IS AVERAGING 4.1
DEGREES BELOW NORMAL. IT WE FINNISH THE MONTH BELOW NORMAL IT
WOULD BE THE 6TH STRAIGHT MONTH TO BE COLDER THAN NORMAL. THE ALT
WEEK OF MAY THOUGH IS LIKELY TO BE WARMER THAN NORMAL. SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 24, 2:10 PM MST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
310 PM MDT SUN MAY 24 2009

MTZ016>027-059>062-252115-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
310 PM MDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SLOW-MOVING THUNDERSTORMS ARE EXPECTED TONIGHT...SOME OF
WHICH WILL PRODUCE HEAVY RAINFALL AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 39 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Valley

When
May 24, 3:50 PM MST to 5:30 PM MST
Where
Valley County, 0.69 mi S of Hinsdale
Reported by
COOP Observer
Coordinates
48.390, -107.080

Rainfall total 0.50 from 450 pm to 630 pm.

Thunderstorm Wind, Valley

When
May 24, 4:50 PM MST
Where
Valley County, 4 mi N of Glasgow
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.258, -106.630

Measured on a Davis Weather Station at an NWS Employee's home. A 55 gallon plastic drum was moved but there was otherwise no damage.

Heavy Rain, Valley

When
May 24, 5:05 PM MST to 5:15 PM MST
Where
Valley County, 1.66 mi SSE of Glasgow
Reported by
NWS Employee
Coordinates
48.180, -106.610

Rainfall in 10 minutes amounted to 0.30. Total rainfall 0.88 inches.

Heavy Rain, Valley

When
May 24, 5:25 PM MST to 5:45 PM MST
Where
Valley County, 0.69 mi S of Ft Peck
Reported by
Trained Spotter
Coordinates
48.010, -106.450

Rainfall 0.50 inches in 20 minutes.

Thunderstorm Wind, Valley

When
May 24, 5:25 PM MST
Where
Valley County, 0.46 mi E of Duck Creek
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.980, -106.510

A localized wind gust occurred at Duck Creek near Fort Peck Lake on the Duck Creek Weather Station. The gust blew tiles from a picnic table into a wall but did not cause any problems for 5th wheel campers parked on a point less than a half mile away. The spotter received 1.87 inches of rain.

Heavy Rain, Valley

When
May 24, 5:40 PM MST to 5:55 PM MST
Where
Valley County, 0.46 mi W of Nashua
Reported by
Trained Spotter
Coordinates
48.130, -106.360

Rainfall 0.45 in 15 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160590, 160949, 160589, 160591, 160593, 160592.